Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Am J Gastroenterol. 1993 Apr;88(4):590-2.

Acetaminophen hepatotoxicity: potentiation by isoniazid.

Author information

  • Liver Service, Baylor University Medical Center, Dallas, Texas.

Abstract

Potentiation of acetaminophen hepatotoxicity has previously been associated with a history of alcohol abuse. Presented here is the case of a 21-yr-old Philippino female with rapidly deteriorating hepatic functions. She had been on isoniazid, 300 mg daily, as prophylaxis against tuberculosis due to a positive tuberculin skin test. She took 3.25 g of acetaminophen for abdominal cramping and subsequently had rapid deterioration of liver function manifested by prolongation of the prothrombin time, elevated ammonia, marked elevation of transaminases, and hyperbilirubinemia. Over the course of 1 wk, these values essentially normalized and she was discharged. Isoniazid induces the cytochrome P-450 system, resulting in increased metabolism of acetaminophen, formation of toxic metabolites, depletion of glutathione stores, and subsequent hepatocellular injury. Patients on isoniazid should use caution when taking acetaminophen since the potentially hepatotoxic effects may be amplified due to induction of the cytochrome P-450 system.

PMID:
8470644
[PubMed - indexed for MEDLINE]

LinkOut - more resources

Full Text Sources

Molecular Biology Databases

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk